Alert archive / Kansas / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 368, NWS Springfield, MO

August 26, 2006Cherokee County, Kansas

NWS Springfield, MO issued this severe thunderstorm warning at Aug 26, 2006, 7:28 PM CDT for Cherokee County, Kansas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 26, 2006, 7:28 PM CDT (00:28 UTC)
Expired
Aug 26, 2006, 8:15 PM CDT
In force
47 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Cherokee County, KS

The radar

The Tulsa radar (KINX), 128 km from the middle of the area, began a volume at 00:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 26, 3:28 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 0.5 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2006-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 676 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2006-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
676 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
1501 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 6:19 PM CDT, 1 hour 9 minutes earlier.

Area forecast discussion, Aug 26, 6:19 PM CDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION...AVIATION UPDATE
NATIONAL WEATHER SERVICE SPRINGFIELD MO
619 PM CDT SAT AUG 26 2006

.AVIATION...
FOR THE 00Z TAFS...NO MAJOR CHANGES TO PREVIOUS ISSUANCE. WE DID
BUMP BACK THE TEMPO GROUP AT KJLN TO 01Z-03Z. LINE OF THUNDERSTORMS
ACROSS SOUTHEAST KANSAS CONTINUES TO MAKE EASTWARD MOVEMENT...WITH
SOME DEVELOPMENT OUT AHEAD OF THE INITIAL LINE. ANOTHER WAVE OF
SHOWERS AND THUNDERSTORM WILL DEVELOP MUCH LATER TONIGHT AND SPREAD
EASTWARD TOWARD KJLN AND KSGF NEAR SUNRISE. CONDITIONS ARE EXPECTED
TO IMPROVE FROM MID MORNING THROUGH MUCH OF THE DAY. MORE SHOWERS
AND THUNDERSTORMS MAY BUBBLE DURING THE AFTERNOON HEATING...
ESPECIALLY WESTWARD TOWARD KJLN...BUT WILL JUST MENTION CB AT THIS
TIME.

SCHULTZ

&&

.DISCUSSION /ISSUED 308 PM CDT SAT AUG 26 2006/...

TONIGHT...FOCUS WILL BE ON A SURFACE FRONT JUST TO THE NORTH AND
WEST OF THE FORECAST AREA. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP ALONG THIS FEATURE LATE THIS AFTERNOON AND THIS EVENING. THE
STORMS ARE THEN EXPECTED TO CONSOLIDATE AND PUSH ACROSS CENTRAL
MISSOURI. CONSIDERED A FLASH FLOOD WATCH FOR THE NORTHERNMOST
COUNTIES IN THE FORECAST AREA...BUT DECIDED TO HOLD OFF UNTIL THE
TRACK OF THE CONVECTIVE CLUSTER IS MORE CLEAR. IF THIS CONVECTION
APPEARS THAT IT WILL TRACK OVER THE SAME AREAS THAT RECEIVED HEAVIER
RAINFALL OVER THE PAST 48 HOURS...A WATCH WILL LIKELY BE NEEDED.
WILL PASS THIS CONCERN ON TO THE EVENING SHIFT. FORECAST ATMOSPHERIC
PROFILES ALSO INDICATE A THREAT FOR A FEW DAMAGING WIND GUSTS AND
PERHAPS SOME MARGINALLY SEVERE HAIL. MAIN THREAT FOR SEVERE STORMS
WOULD BE OVER KANSAS/FAR WESTERN MISSOURI COUNTIES THIS
EVENING...AND OVER NORTHERN COUNTIES WITH CONVECTIVE CLUSTER
OVERNIGHT.

SUNDAY THROUGH MONDAY NIGHT...A STRONGER UPPER LEVEL LOW WILL SWING
OUT OF THE CENTRAL ROCKIES INTO THE PLAINS. ENOUGH SUPPORT WILL
FINALLY EXIST FOR THE FRONT TO MOVE THROUGH THE FORECAST AREA.
EXPECT ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS WITH THE INITIAL
FRONTAL SURGE LATE SUNDAY AFTERNOON INTO SUNDAY NIGHT. A SECONDARY
SURGE IS THEN EXPECTED FROM MONDAY INTO MONDAY NIGHT. MORE SHOWERS
AND STORMS WILL ACCOMPANY THIS SURGE. TEMPERATURES WILL BE FAIRLY
CLOSE TO SEASONAL AVERAGES...WITH EVEN SOME BELOW NORMAL VALUES ON
MONDAY.

TUESDAY THROUGH WEDNESDAY...WILL TAPER POPS FROM NORTHWEST TO
SOUTHEAST AS THE FRONT DEPARTS THE REGION. WOULD NOT BE SURPRISED TO
SEE SOME LINGERING SHOWERS WITH AN UPPER LEVEL TROUGH/DEPARTING JET
STREAK IN THE VICINITY...ESPECIALLY ON TUESDAY. TEMPERATURES WILL
AGAIN BE NEAR NORMAL.

WEDNESDAY NIGHT THROUGH FRIDAY...EXPECT A PERIOD OF UPPER LEVEL
RIDGING AS THE LOWER HEIGHTS OVER THE OHIO VALLEY/GREAT LAKES
FINALLY PULL TO THE EAST. HAVE GONE MAINLY DRY FOR THIS
PERIOD...WITH NEAR TO SLIGHTLY ABOVE NORMAL TEMPERATURES.

SCHAUMANN

&&

.SGF WATCHES/WARNINGS/ADVISORIES...

MO...NONE.
KS...NONE.

WFO SGF
Hazardous weather outlook, Aug 26, 3:59 PM CDT, 3 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
359 PM CDT SAT AUG 26 2006

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-271700-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
359 PM CDT SAT AUG 26 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

 WEATHER HAZARDS EXPECTED:

  SCATTERED THUNDERSTORMS PRODUCING WIND GUSTS IN EXCESS OF 60 MPH
  AND HAIL TO THE SIZE OF QUARTERS. HEAVY RAINFALL WILL CAUSE
  LOCALIZED FLOODING...ESPECIALLY IN AREAS THAT HAVE RECEIVED HEAVY
  RAINFALL OVER THE LAST TWO DAYS.

AREAS AFFECTED AND TIMING:

  SCATTERED SEVERE THUNDERSTORMS WILL BE POSSIBLE IN AREAS ALONG AND
  WEST OF A LINE FROM ROLLA TO GROVESPRING TO SHELL KNOB THIS
  AFTERNOON AND THIS EVENING. THE GREATEST COVERAGE OF THUNDERSTORMS
  WILL BE ACROSS EXTREME SOUTHEAST KANSAS AND FAR WESTERN MISSOURI
  THROUGH THIS EVENING. HEAVY RAINFALL AND FLASH FLOODING WILL BE
  POSSIBLE ACROSS THE ENTIRE AREA THROUGH TONIGHT.

DISCUSSION:

  SCATTERED THUNDERSTORMS WERE DEVELOPING ALONG A COLD FRONT...
  LOCATED JUST TO THE NORTHWEST OF THE OUTLOOK AREA. THE ATMOSPHERE
  OVER EXTREME SOUTHEAST KANSAS AND FAR WESTERN MISSOURI HAS BECOME
  UNSTABLE DUE TO THE COMBINATION OF HIGH MOISTURE AND DAYTIME
  HEATING. THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG THE FRONT
  AND SLOWLY SPREAD EASTWARD INTO WESTERN PORTIONS OF THE OUTLOOK
  AREA. THE PRIMARY SEVERE WEATHER HAZARD WILL BE WIND GUSTS IN
  EXCESS OF 60 MPH AND HAIL TO THE SIZE OF QUARTERS.

  HEADING INTO THE OVERNIGHT HOURS...THIS ACTIVITY WILL EVOLVE INTO
  ANOTHER COMPLEX OF THUNDERSTORMS THAT WILL ONCE AGAIN MOVE
  EASTWARD THROUGH THE AREA.  A FEW SEVERE THUNDERSTORMS WILL REMAIN
  POSSIBLE WITH THIS ACTIVITY...HOWEVER THE MAIN WEATHER HAZARD WILL
  BE HEAVY RAINFALL AND LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

 PERIODS OF THUNDERSTORMS ARE EXPECTED FROM SUNDAY AFTERNOON THROUGH
 MONDAY NIGHT. THE PRIMARY HAZARD FROM THESE STORMS WILL BE LOCALLY
 HEAVY RAINFALL. ISOLATED DAMAGING WIND GUSTS WILL BE POSSIBLE...
 BUT NO ORGANIZED SEVERE WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION MAY BE NEEDED ACROSS EXTREME SOUTHEAST KANSAS
 AND WESTERN MISSOURI THROUGH THE EARLY EVENING HOURS.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

GAGAN/SCHAUMANN

In the hours before

Local storm report, Aug 26, 1:48 PM CDT, 5 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
148 PM CDT SAT AUG 26 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0432 AM     LIGHTNING        7 N LEBANON             37.78N 92.66W
08/26/2006                   LACLEDE            MO   EMERGENCY MNGR

            TWO STRUCTURE FIRES CAUSED BY LIGHTNING IN THE DOVE AREA

&&

IZZI
Special weather statement, Aug 26, 3:31 PM CDT, 3 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
331 PM CDT SAT AUG 26 2006

KSZ073-097-101-MOZ066-077-088-093-101-262145-
BOURBON-CRAWFORD-CHEROKEE-VERNON-BARTON-JASPER-NEWTON-MCDONALD-
INCLUDING THE CITIES OF...FORT SCOTT...PITTSBURG...
BAXTER SPRINGS...COLUMBUS...NEVADA...LAMAR...JOPLIN...CARTHAGE...
NEOSHO...ANDERSON...PINEVILLE
331 PM CDT SAT AUG 26 2006

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
752 IN EFFECT UNTIL 11 PM CDT THIS EVENING FOR THE FOLLOWING
AREAS

IN KANSAS THIS WATCH INCLUDES 3 COUNTIES

IN SOUTHEAST KANSAS

BOURBON               CHEROKEE              CRAWFORD

IN MISSOURI THIS WATCH INCLUDES 5 COUNTIES

IN SOUTHWEST MISSOURI

BARTON                JASPER                MCDONALD
NEWTON                VERNON

THIS INCLUDES THE CITIES OF...ANDERSON...BAXTER SPRINGS...
CARTHAGE...COLUMBUS...FORT SCOTT...JOPLIN...LAMAR...NEOSHO...
NEVADA...PINEVILLE AND PITTSBURG.

WFO SGF

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 10:01 PM CDTFlash Flood WarningSGFNewton6 hr
Aug 27, 1:51 PM CDTFlash Flood WarningSGFShannon6 hr
Aug 27, 3:34 PM CDTFlash Flood WatchSGFBarry, Barton, Benton, Camden, Cedar, Christian and 28 more13 hr
Aug 27, 4:22 PM CDTFlash Flood WarningSGFHowell6 hr
Aug 27, 4:49 PM CDTSevere Thunderstorm WarningSGFDent, Phelps37 min
Aug 27, 4:56 PM CDTFlash Flood WarningSGFOregon5 hr
Aug 26, 7:46 PM CDTFlash Flood WarningSGFCherokee4 hr
Aug 26, 8:17 PM CDTSevere Thunderstorm WarningSGFCherokee43 min
Aug 26, 9:01 PM CDTSevere Thunderstorm WarningSGFCherokee28 min
Aug 26, 9:11 PM CDTSevere Thunderstorm WarningSGFCrawford20 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.